penicillin V, (Veetids and Pen-Vee-K have been discontinued)

  • Pharmacy Author:
    Omudhome Ogbru, PharmD

    Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.

  • Medical and Pharmacy Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

GENERIC NAME: penicillin V





  • Penicillin V is effective for treatment of laryngitis, bronchitis, pneumonia, and soft tissue and skin infections caused by susceptible bacteria.
  • It also is used for preventing recurrence of rheumatic fever and chorea (a disorder of uncontrolled movement of the body).
  • Only mild to moderate infections are treated with oral penicillin V.
  • Patients with more severe infections are given penicillin by injection.


Common side effects of penicillin V include:

Patients with a history of allergic reactions to other penicillins should not receive penicillin V. Persons who are allergic to the cephalosporin class of antibiotics, which are related to the penicillins, for example, cefaclor (Ceclor), cephalexin (Keflex), and cefprozil (Cefzil), may or may not be allergic to penicillins.

Serious but rare reactions include:

  • seizures,
  • hemolytic anemia,
  • super infection,
  • reduced kidney function,
  • severe allergic reactions (anaphylaxis), and
  • low platelet or red blood cell count.

Penicillins can alter the normal bacteria in the colon and encourage overgrowth of some bacteria such as Clostridium difficile which causes inflammation of the colon (pseudomembranous colitis). Patients who develop signs of pseudomembranous colitis after starting penicillin (diarrhea, fever, abdominal pain, and possibly shock) should contact their doctor immediately.

Medically Reviewed by a Doctor on 9/27/2016

Quick GuideSymptoms of Mono: Infectious Mononucleosis Treatment

Symptoms of Mono: Infectious Mononucleosis Treatment
FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

RxList Logo

Need help identifying pills and medications?

Use the pill identifier tool on RxList.

Subscribe to MedicineNet's Newsletters

Get the latest health and medical information delivered direct to your inbox!

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors